The Norman Transcript

Education

April 13, 2013

Local nonprofit hosts Oklahoma Poison Control pharmacist

(Continued)

NORMAN —

“Initially patients would exhibit symptoms similar to marijuana use, but now they’re very agitated, it’s actually a danger for friends or healthcare workers attempting to calm someone on these drugs. They require heavy sedatives and even anti-psychotics to be treated,” Schaeffer said. “Until the drugs have been identified by OSBI or law enforcement, the healthcare workers won’t know what they’re dealing with, and in some cases even advanced toxicology screening like a GNS test cannot identify the compounds present in a user’s body.”

Schaeffer cited examples of synthetic drug users arriving in the ER with fatal side effects such as kidney failure, seizures and fever as high as 109 degrees, and two of the Konowa individuals were described as vomiting blood following their overdose.

“I think we’ve done our kids a disservice by overselling the dangers of some drugs, like marijuana. I’m not saying we should tell young people it’s OK to smoke pot — it isn’t — but when we tell them it will kill them, then they discover this is not actually true, they’ll believe something that can actually kill them is just as harmless,” Schaeffer said.

For more information on synthetic and other drugs’ toxicology, side effects and street names, visit erowid.org. For student/parent/educator resources on drug use and discussion visit headsup.scholastic.com.

For local news and more, subscribe to The Norman Transcript Smart Edition, or our print edition.

Text Only | Photo Reprints
Education